I'm new to this - on 5mg bisoprolol since Friday last week. Why am I having such great difficulty getting to sleep?

I was fit & healthy (used to play squash once or twice a week) until Tuesday last week when I was hit with my first episode of AF out of the blue. I turned 60 last Sunday.

I came out of hospital on Thursday with my heart rate down to around 140 and told to take 2.5mg bisoprolol daily. The medics called me back in to hospital on Friday for another ECG - as my heart rate hadn't reduced much they upped the bisoprolol to 5mg daily and told me to get another ECG tomorrow. I haven't seen a cardiologist yet.

I'm feeling rough, with tightness in my chest at times, occasionally dizzy and with lack of energy, compared to how I used to be. I can cope with all of those symptoms for now but for the last two nights I have hardly been able to get any sleep at all, due to breathlessness coming and going on a regular basis - it prevents me being able to get off to sleep.

Has anyone else had a similar experience? I don't know if the breathlessness/laboured breathing is as a result of my heart rate still being so high, or a side-effect from the bisoprolol. Any feedback would be much appreciated for this newbie please.

8 Replies

oldestnewest
  • Oh, what a rude awakening and not a nice start to the decade at all!

    Welcome to our world! There's no such thing as standard AF but your current variety sounds really unpleasing. I would hope you'll be improved significantly when you get better control over it.

    An ordinary cardiologist is not an expert in the heart's electrics and a referral to an EP (electrophysiologist) might be useful.

    Bisoprolol is a favourite first line of attack but there are other drugs and other treatments too.

    I'm sure you will get plenty of sound advice and useful support here

  • Hello Mikey and welcome to the place you would rather not be!! You are where most of us have been when we were first diagnosed, and it's likely hit you harder because you have been, and still are, fit and healthy but probably feel that your life has been turned on it's head. It will take time to establish a medication regime that will be right for you, and there are alternatives to Bisoprolol, but it is generally always the first drug used because it is good at reducing heart rates which is the priority at the moment. In my case, sleeping was a major problem when I was first diagnosed, but I think think was due to a number reasons, not least fear and anxiety. I found it helpful to raise the head of the bed a few inches by sticking a few books under the legs. I also followed a tip by a fellow member of the forum who suggested forming pillows in the shape of an inverted "V" to discourage any attempts to thrash about.....I also went for a walk before bed which is OK depending upon where you live.

    Also, take the time to read the masses if information available on the AFA webpage so that you can establish the questions you would like to raise with the cardiologist. The good news is, that there are over 1million folk in the UK with AF and many lead relatively normal and fulfilling lives once their treatment plans are established and although it might not seem like it at the moment, you will probably be the same once things settle down.......hope this helps, you will get lots of helpful input from the folk here too......John

  • Sometimes I have woken up with AF so it made sense to take my 2.5 bisoprolol at night. There was some discussion on this site about this and it transpired that others also take it at night. Alternatively you could take half at each end of the day to see if that suits you.

    2.5 reduces my heart rate from 80ish to about 65.

  • Do you raise yourself up when you sleep? I have to sleep on three or four pillows so I'm on a slant. Sounds like possible fluid but sleeping propped up helps the lungs drain. Have you been prescribed water tablets?

    Your body has been used to being active too, so it's probably feeling rather restless too.

  • Hello Mikey and welcome to the forum. It's a horrible shock to be hospitalised just when we feel things are chugging along so well. If your heart rate is still around 140bpm it's no wonder you feel rotten - I just cannot function normally with a rate like that.

    Bisoprolol is the first drug of choice to slow your heart rate but it can make some of us breathless, tired, listless and tight-chested. The dizziness could come from the raised heart rate or the drug. In your position, I would push for a referral to a cardiologist - or better still, an electrophysiologist who specialises in heart rhythms. Your GP should be able to help here - many of us have found that we need to be really pro-active in getting things moving and we need to become experts in our own treatment. Once you can get a firm diagnosis and evaluation, a treatment plan can be put in place and you can get on with your life.

    Sleeping with a gymnastic heart is difficult but I found not sleeping on the left side helpful and having my head slightly elevated was sometimes helpful.

    I would suggest that you visit the main AFA website from this link

    heartrhythmalliance.org

    There is a wealth of information and leaflets which explain all aspects of AF and its treatment and this will enable you to be an active partner in getting what you need.

    If you have any questions, just ask.

    Best wishes

  • I'm assuming you are not asthmatic? Beta blockers are bad for asthmatics but hopefully the hospital doctors would have known that. I am not surprised you can't sleep, even if you are not anxious your heart is telling your brain you are! I know things are horrible for you at the moment but it won't always be like this, you've only just begun your treatment.

  • I have permanent AF and normally manage okay with my meds. If my heart rate goes mad into the 140/160 or above I become breathless and cannot lay down in bed with my normal two pillows, I have to be well propped up otherwise I cannot get my breath. Most times when this happens it is caused by stress, chest problems or fluid build up in lungs. Do you have any excess fluid i.e. legs or ankles that are swollen. If you have contact your GP for some meds will poabably be given fluroseimide. One of my meds is biso but I donn't think this causes any breathing probs, for me anyway.

    Cassie

  • Query the bisoprolol there may be a better drug for you.

You may also like...